Minnesota, 2013

Ice Storm in Minnesota, January 11, 2013

January 11, 2013 · NWS FGF · 6 events in 6 counties and zones

Ahead of an area of surface low pressure off to the west and southwest, temperatures on the morning of the 11th were right around 32F with dew points also around 32F. Portions of Minnesota from Wadena to Bemidji were socked in with fog and freezing rain.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Ahead of an area of surface low pressure off to the west and southwest, temperatures on the morning of the 11th were right around 32F with dew points also around 32F. Portions of Minnesota from Wadena to Bemidji were socked in with fog and freezing rain. Most locations picked up about 0.25 to 0.40 inches of ice accumulation. In addition to the ice, a little light snow also fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 10, 9:59 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 10, 9:59 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
959 PM CST THU JAN 10 2013

.DISCUSSION...
WATER VAPOR LOOP INDICATED AN UPPER LEVEL OW PRESSURE SYSTEM OVER
SOUTHERN MO. THE UPPER LOW WAS SPREADING MOSITURE INTO THE CENTRAL
AND NORTHERN PLAINS. RADAR SHOWED SCATTERED LIGHT RAIN OVER MOSTLY
THE MN SIDE AND ADJACENT PARTS OF ND. TEMPERATURES WERE NEAR
FREEZING AND SOIL TEMPERATURES WERE BELOW FREEZING. SO EXPECT
RAIN/FREEZING RAIN MIX OVERNIGHT.

MESOSCALE ANALYSIS INDICATED BEST LOW COLD ADVECTION IN THE FAR
WESTERN DAKOTAS. SO WILL GO A LITTLE WARMER FOR TONIGHT.

WILL KEEP ADVISORY AND WATCHES GOING.

&&

.PREVIOUS DISCUSSION.../221 PM CST THU JAN 10 2013/
WELL INTERESTING SYSTEM NO DOUBT WITH LOTS OF CHALLENGES STILL TO
DEAL WITH. WILL STICK PRETTY CLOSE TO HPC GUIDANCE FOR QPF/SNOW
AMOUNTS WHICH DO NOT VARY TOO MUCH FROM CONTINUITY.

TONIGHT...WIND ADVISORY CRITERIA HAVE ONLY BEEN MET AT A FEW SITES
CONSISTENTLY TODAY. OTHER SITES HAVE MET IT BRIEFLY OR FOR A FEW
CONSECUTIVE OBSERVATIONS. SPEEDS HAVE SLOWLY BEEN DROPPING AND
THINK THAT WILL BE ABLE TO LET IT EXPIRE AT 3 PM. WHERE THE WINDS
HAVE BEEN STRONGEST TEMPS HAVE ALSO CLIMBED AS WELL. HAVE SEEN 52F
AT WASKISH AND 49F AT KGFK WHILE SITES IN THE SOUTHERN VALLEY HAVE
BEEN SLOWER TO RISE. WIND SPEEDS WILL CONTINUE TO DROP TONIGHT BUT
CLOUDS WILL ALSO EXPAND TO THE NORTH. THE MILD AIR SHOWS NO SIGNS
OF LEAVING AND MODELS HAVE NOT HANDLED THE SFC TEMPS WELL AT ALL.
THEREFORE AM GOING A LITTLE OUT ON A LIMB AND WILL KEEP THINGS
WELL ABOVE FREEZING FROM THE VALLEY EAST THIS EVENING AND ANY PCPN
AS JUST RAIN. ONLY EXCEPTION WOULD BE THE FAR NORTHWEST WHERE
TEMPS ARE A LITTLE COOLER. MAIN QUESTION BECOMES WHAT HAPPENS
AFTER MIDNIGHT TONIGHT. SINCE MODELS ARE NOT HANDLING SFC TEMPS
WELL CONFIDENCE IS ALSO LOW. TEMPS COULD LINGER AROUND OR JUST
ABOVE THE FREEZING POINT KEEPING MOST OF THE PCPN AS RAIN. LIKE
PREVIOUS SHIFT MENTIONED THE THINGS THAT KEEP YOU FROM GOING JUST
LIQUID ARE THE FACT THAT THERE IS SNOW ON THE GROUND AND IT IS
NIGHT. HARD TO BELIEVE THAT SOME OF THE PCPN COULD NOT FREEZE BUT
IT IS POSSIBLE. HOWEVER IT TAKES JUST A BIT OF FREEZING PCPN TO
MAKE TRAVEL VERY DIFFICULT. MODELS STILL SEEM CONSISTENT IN
BRINGING UP A SWATH OF PCPN INTO THE SOUTHERN VALLEY THIS EVENING
AND LIFTING IT INTO NORTHWEST MN AFTER MIDNIGHT. EXACTLY HOW MUCH
FALLS IS A TOUGH QUESTION BUT MOST WILL PROBABLY FALL AS RAIN SO
WILL CUT BACK ON ICE AMOUNTS TO JUST SMALL AMOUNTS. HOWEVER THE
FREEZING RAIN ADVISORY WILL CONTINUE AS ALL IT TAKES IS A LITTLE
OF IT TO MAKE THINGS MESSY. WILL NOT EXPAND OR CUT BACK THE
ADVISORY AND LET THE NEXT SHIFT DETERMINE IF ANY CHANGES ARE
NEEDED AFTER WATCHING THE PCPN GET CLOSER.

FRI-SUN...LOOKS LIKE THERE WILL BE A BREAK BETWEEN THE BATCH OF
FREEZING RAIN OR RAIN TONIGHT INTO EARLY FRI AND THE SNOW AND WIND
WITH THE SFC LOW. THEREFORE MOST OF FRI MORNING SHOULD NOT BE BAD
AT ALL. CONDITIONS SHOULD BEGIN TO DETERIORATE IN THE NORTHWEST FA
IN THE AFTERNOON AND SLOWLY SPREAD INTO THE VALLEY BY LATE IN THE
DAY. THE MAIN BAND OF SNOW LOOKS TO DEVELOP BETWEEN 00Z SAT AND
06Z SAT ALONG WITH INCREASING WINDS. THE 12Z ECMWF AND GFS REMAIN
CONSISTENT IN DEPICTING THE MOST SNOW FROM SOUTH CENTRAL ND UP
INTO NORTHEAST ND AND FAR NORTHWEST MN. LATEST GUIDANCE GIVES A
SWATH OF 6 TO 10 INCHES ACROSS THIS AREA. 12Z NAM THROWS A LITTLE
UNCERTAINTY INTO THE MIX BY SHOWING THE SNOW BAND FURTHER NORTH
AND WEST ROUGHLY ACROSS WESTERN ND UP INTO NORTH CENTRAL ND. WILL
STAY THE COURSE WITH THE ECMWF/GFS FOR NOW BUT THIS IS STILL OVER
A DAY AWAY. WITH THIS UNCERTAINTY WILL PUSH BACK THE START TIME OF
THE WINTER STORM WATCH UNTIL 18Z FRI. DO NOT SEE ANY REASON TO
JUMP ON WARNINGS AND ADVISORIES WITH SUBTLE CHANGES IN THE MAIN
BAND OF PCPN STILL POSSIBLE. STORM SYSTEM SHOULD PULL OFF TO THE
EAST BY LATE SAT LEAVING SUNDAY DRY.

.LONG TERM (SUN NIGHT-THU)...
MODELS IN FAIRLY GOOD AGREEMENT ON A FAIRLY COLD PATTERN AS
TROUGHING EXTENDS FROM CENTRAL CANADA INTO THE DESERT SOUTHWEST.
FLOW BECOMES MORE SPLIT BY TUESDAY...BUT NORTHWEST FLOW WILL
CONTINUE.  ANOTHER REINFORCING SHORTWAVE SHOULD BRING DOWN ANOTHER
COLD SURGE FOR WEDNESDAY...SO CONTINUED TO KEEP SOME LOW POPS AROUND
THAT TIME PERIOD AND TEMPS WELL BELOW SEASONAL AVERAGES.  THE
DETERMINISTIC MODELS START TO DIVERGE BY THE END OF THE
PERIOD...WITH THE GFS BRINGING IN A SFC LOW THROUGH SASKATCHEWAN BY
THURSDAY WHILE THE ECMWF HAS THAT AREA UNDER HIGH PRESSURE.  WILL
CONTINUE TO LEAN TOWARDS DRY BUT COLD CONDITIONS THAT THE ALLBLEND
PROVIDES.

&&

.AVIATION...
GENERALLY MVFR CIGS OVER THE MN SIDE AND MOSTLY IFR CONDITIONS OVER
THE THE ND SIDE. PRECIPITATION AREAS WERE GENERALLY UNDER IFR
CONDITIONS. ALSO ANOTHER AREA OF MVFR/IFR CONDITIONS OVER SOUTHERN
CANADA. LOW LEVEL MOISTURE WILL MOVE NORTH TONIGHT ALONG THE IFR
CONDITIONS. ALSO A COLD FRONT WILL MOVE IN FROM THE NORTHWEST WITH
IFR CONDITIONS EXPECTED. LOOK FOR MOSTLY IFR CONDITIONS FOR THE REST
OF THE NIGHT AND FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

     FREEZING RAIN ADVISORY UNTIL NOON CST FRIDAY FOR NDZ030-039-053.

MN...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR MNZ001>009-013>017-022>024-027>032-040.

     FREEZING RAIN ADVISORY UNTIL NOON CST FRIDAY FOR MNZ001>003-005-
     006-008-009-013>017-022>024-027>032-040.

&&

HOPPES
Hazardous weather outlook, Jan 10, 3:15 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
315 PM CST THU JAN 10 2013

MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-111200-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
310 PM CST THU JAN 10 2013

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT RAIN OR LIGHT FREEZING RAIN ARE POSSIBLE TONIGHT
BEFORE CHANGING TO ALL SNOW ON FRIDAY. MINIMAL ICE ACCUMULATIONS
ARE EXPECTED...BUT AREA ROADWAYS MAY STILL BECOME SLICK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM WILL IMPACT THE REGION BEGINNING FRIDAY
AFTERNOON AND CONTINUE THROUGH SATURDAY. PERIODS OF MODERATE TO
HEAVY SNOW WILL RESULT IN ACCUMULATIONS FROM 6 TO 10 INCHES ALONG
AND NORTH OF A LINE FROM VALLEY CITY TO REYNOLDS TO WARREN. FARTHER
SOUTH IN RANSOM AND SARGENT COUNTIES 4 TO 6 INCHES OF SNOW ARE
EXPECTED. NORTH WINDS WILL INCREASE DRAMATICALLY FRIDAY NIGHT AND
SATURDAY MORNING...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING
SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE ACROSS THE NORTHERN
VALLEY AND PORTIONS OF THE DEVILS LAKE BASIN...ESPECIALLY IN OPEN
COUNTRY. TEMPERATURES WILL TURN MARKEDLY COOLER ON SATURDAY...WITH
WIND CHILL VALUES AS LOW AS 30 BELOW.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE ACCUMULATION REPORTS ARE APPRECIATED.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039-
053-111200-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TRAILL-CASS-RICHLAND-
553 AM CST THU JAN 10 2013

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...
...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT RAIN OR LIGHT FREEZING RAIN ARE POSSIBLE TONIGHT
ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA INTO WEST AND NORTHWEST
MINNESOTA. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE
POSSIBLE...RESULTING IN EXTREMELY HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME ADDITIONAL RAIN OR FREEZING RAIN IS POSSIBLE FRIDAY MORNING.
AFTER A BRIEF LULL SNOW WILL MOVE IN FROM THE NORTHWEST BY FRIDAY
AFTERNOON.  THE STRONG WINTER STORM WILL CONTINUE THROUGH SATURDAY.
PERIODS OF MODERATE TO HEAVY SNOW WILL RESULT IN ACCUMULATIONS FROM
6 TO 10 INCHES ALONG AND NORTH OF A LINE FROM CASSELTON TO HALSTAD
TO BLACKDUCK. AREAS FARTHER SOUTH WILL SEE 3 TO 6 INCHES OF
SNOW. NORTH WINDS WILL INCREASE DRAMATICALLY FRIDAY NIGHT AND
SATURDAY MORNING... RESULTING IN CONSIDERABLE BLOWING AND DRIFTING
SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE...ESPECIALLY IN OPEN
COUNTRY. TEMPERATURES WILL TURN MARKEDLY COOLER ON SATURDAY...WITH
WIND CHILL VALUES AS LOW AS 25 BELOW.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE ACCUMULATION REPORTS ARE APPRECIATED.

ROGERS/JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, South Beltrami

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Ice Storm, South Clearwater

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Ice Storm, Hubbard

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Ice Storm, East Becker

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Ice Storm, Wadena

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Ice Storm, East Otter Tail

When
January 11, 4:01 AM CST to 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423468, 423469, 423470, 423471, 423472, 423473.